Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 44, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 8:33 PM EDT for Clinton County, Hamilton County, Tipton County, Indiana. It was in force for 86 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 8:33 PM EDT (00:33 UTC)
- Expired
- May 30, 2009, 9:59 PM EDT
- In force
- 86 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clinton County, IN, Hamilton County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:43 PM EDT | FUNNEL CLOUD | Michigantown, IN | SPOTTER NEAR MICHIGANTOWN OBSERVES A ROTATING WALL CLOUD WITH A FUNNEL CLOUD ON THE STORM OVER NORTHEASTERN CLINTON COUNTY |
| May 30, 9:12 PM EDT | TORNADO | 5 Sw Tipton, IN | REPORTS OF BUILDINGS DOWN AND PEOPLE TRAPPED NEAR THE TIPTON/HAMILTON COUNTY LINE ON SR31 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:29 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 310033
SVRIND
INC023-057-159-310115-
/O.NEW.KIND.SV.W.0044.090531T0033Z-090531T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
833 PM EDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLINTON COUNTY IN CENTRAL INDIANA...
NORTHWESTERN HAMILTON COUNTY IN CENTRAL INDIANA...
SOUTHWESTERN TIPTON COUNTY IN CENTRAL INDIANA...
* UNTIL 915 PM EDT
* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR MICHIGANTOWN...OR 10 MILES NORTHEAST OF
FRANKFORT...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KEMPTON AROUND 855 PM EDT...
TIPTON AROUND 910 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4039 8627 4038 8627 4038 8625 4028 8600
4017 8614 4039 8649 4044 8646 4044 8640
TIME...MOT...LOC 0033Z 301DEG 27KT 4039 8639
$$
HAINES3 follow-up statements
000
WWUS53 KIND 310050
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EDT SAT MAY 30 2009
INC023-057-159-310115-
/O.CON.KIND.SV.W.0044.000000T0000Z-090531T0115Z/
CLINTON-HAMILTON-TIPTON-
850 PM EDT SAT MAY 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTH CENTRAL HAMILTON...SOUTHWESTERN TIPTON AND EAST CENTRAL
CLINTON COUNTIES...
AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR KEMPTON...OR 12 MILES SOUTHWEST OF
KOKOMO...MOVING SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KEMPTON AROUND 855 PM EDT...
TIPTON AROUND 910 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4039 8627 4038 8627 4038 8625 4028 8601
4017 8614 4031 8635 4040 8628
TIME...MOT...LOC 0050Z 301DEG 27KT 4032 8624
$$
HAINES000
WWUS53 KIND 310114
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT SAT MAY 30 2009
INC057-159-310125-
/O.EXP.KIND.SV.W.0044.000000T0000Z-090531T0115Z/
HAMILTON-TIPTON-
914 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAMILTON AND
SOUTHWESTERN TIPTON COUNTIES HAS EXPIRED...
LAT...LON 4025 8624 4036 8623 4032 8625 4037 8624
4028 8601 4017 8614
TIME...MOT...LOC 0115Z 301DEG 27KT 4022 8603
$$
HAINES000
WWUS53 KIND 310059
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EDT SAT MAY 30 2009
INC023-310110-
/O.CAN.KIND.SV.W.0044.000000T0000Z-090531T0115Z/
CLINTON-
959 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON COUNTY IS
CANCELLED...
LAT...LON 4025 8624 4036 8623 4032 8625 4037 8624
4028 8601 4017 8614
TIME...MOT...LOC 0100Z 301DEG 27KT 4028 8616
$$
INC057-159-310115-
/O.CON.KIND.SV.W.0044.000000T0000Z-090531T0115Z/
HAMILTON-TIPTON-
959 PM EDT SAT MAY 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTH CENTRAL HAMILTON AND SOUTHWESTERN TIPTON COUNTIES...
AT 858 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KEMPTON...
OR 13 MILES SOUTH OF KOKOMO...MOVING SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TIPTON AROUND 910 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4025 8624 4036 8623 4032 8625 4037 8624
4028 8601 4017 8614
TIME...MOT...LOC 0100Z 301DEG 27KT 4028 8616
$$
HAINESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 30, 7:22 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 722 PM EDT SAT MAY 30 2009 .AVIATION... DISCUSSION FOR 00Z TAFS. TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE PERIOD AS A COLD FRONT CROSSES THE AREA. && .PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/ DISCUSSION... PROBLEM OF DAY IS POPS... THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE OUT CHANCE OF CONVECTION COMPLETELY. IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT. WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO TS WHERE DRY AIR DOMINATES. MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST. ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO TUESDAY. GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM. HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT SAT MAY 30 2009 INZ021-028>031-035>049-051>057-060>065-067>072-310800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 353 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SALLY
In the hours before
Local storm report, May 30, 7:17 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL GREENFIELD 39.79N 85.77W
05/30/2009 E0.25 INCH HANCOCK IN LAW ENFORCEMENT
&&
SHAINESLocal storm report, May 30, 7:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 2 NE STRAUGHN 39.83N 85.26W
05/30/2009 U1.00 INCH HENRY IN TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 30, 7:59 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FUNNEL CLOUD 6 NW LEBANON 40.11N 86.55W
05/30/2009 BOONE IN LAW ENFORCEMENT
FUNNEL CLOUD BEING OBSERVED BY LAW ENFORCEMENT NEAR
INTERSATE 65 AND SR 47
&&
JOHNSONLocal storm report, May 30, 8:10 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FUNNEL CLOUD 6 NW LEBANON 40.11N 86.55W
05/30/2009 BOONE IN TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNEL CLOUDS AND WALL CLOUDS.
&&
JOHNSONLocal storm report, May 30, 8:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL FLORA 40.54N 86.52W
05/30/2009 U1.00 INCH CARROLL IN LAW ENFORCEMENT
&&
JOHNSONLocal storm report, May 30, 8:19 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST SHERIDAN 40.13N 86.22W
05/30/2009 E60 MPH HAMILTON IN LAW ENFORCEMENT
WIND GUSTS ESTIMATED GREATER THAN 60 MPH AND DIME SIZE
HAIL
&&
JOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 13 min |
| May 30, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 27 min |
| May 30, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard, Tipton | 45 min |
| May 30, 8:18 PM EDT | Tornado Warning | IND | Boone, Hamilton | 42 min |
| May 30, 8:40 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan, Vigo | 20 min |
| May 30, 8:40 PM EDT | Tornado Warning | IND | Hamilton, Hancock, Madison, Marion | 50 min |
| May 30, 8:46 PM EDT | Tornado Warning | IND | Clinton, Hamilton, Madison, Tipton | 44 min |
| May 30, 8:53 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 37 min |
| May 30, 9:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 43 min |
| May 30, 9:07 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 53 min |
| May 30, 9:23 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 52 min |
| May 30, 9:26 PM EDT | Tornado Warning | IND | Hamilton, Henry, Madison | 34 min |
| May 30, 9:33 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 42 min |
| May 30, 9:57 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 48 min |
| May 30, 10:18 PM EDT | Areal Flood Warning | IND | Hendricks, Marion | 2 hr |
| May 30, 10:38 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 37 min |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Rush, Shelby | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.